Psychiatry and Clinical Psychopharmacology

Peripheral edema as a side effect of risperidone: a case report

Psychiatry and Clinical Psychopharmacology 2014; 24: Supplement S285-S286
Read: 1872 Published: 17 February 2021

Risperidone is an atypical antipsychotic agent, widely used in treatment of schizophrenia, bipolar disorder, and several other psychiatric disorders. Its therapeutic activity is mediated through combination of D2 and 5-HT2, α1 and α2 adrenergic, and histamine H1 receptors antagonism. Among the most common side effects, thus reasons for its discontinuation are extrapyramidal symptoms, dizziness, hyperkinesia, somnolence, and nausea. Edematous adverse effect of antipsychotics, however, is reported only in very few previous studies. In that report, we present a patient manifesting edematous adverse effects due to risperidone. Mr. X, a 21-year-old single male with mild intellectual disability, living with his mother, isolated himself, ceased speaking with anyone for 5 months, had disorganized behavior, over-sleeping, deteriorated personal hygiene for the last month of the mentioned period was admitted as inpatient due to the complaints he reported. At the initial mental status examination, the patient did not speak and he was suspected to have delusions of persecution and disorganized behavior. He was diagnosed as post-traumatic stress disorder comorbid to depression with psychotic symptoms. Treatment was commenced with paroxetine 20 mg and risperidone 1 mg/day and raised after four days to 2 mg/g, after which the patient developed marked bilateral edema over his lower legs and feet, at the end of 8th day of treatment. Physical examination revealed 3+ pitting edema in his lower extremities. No explanation for the edema was provided via the results of complete blood cell count, serum electrolytes, protein, albumin, renal and liver functions, thyroid function, vitamin B12 and folate levels, chest radiography, and electrocardiogram. The diet of the patient was not changed, nor did he receive any şuid intake. An internal medicine consultation also revealed no other pathological signs than edema. Risperidone dose was then tapered to 1 mg/day, which resulted in no change in edema, however with total discontinuation of risperidone afterwards; edema was entirely resolved within one week. Several explanations can be raised for the presence of edema occurrence secondary to risperidone therapy: 1. Risperidone could have an effect on peripheral vascular system α-receptors, causing vasodilatation and thus having raised the hydrostatic pressure in blood capillaries, which in turn results in edema. 2. Risperidone-induced 5-HT2 receptor blockade could be causing an increase in cyclic adenosine monophosphate levels, relaxing vascular smooth muscles via phosphorylation of myosin light chain kinase. 3. Dopaminergic blockade could be altering the renal regulation of şuid and electrolytes. With number of risperidone-dependent edema cases increasing, and considering that edema tends to be overlooked by the physicians unless the patient complains, the situation could be more frequent than thought. Thus, further studies should pay particular attention to dose-dependent effects of risperidone-associated edema, as well as the potential differentiating pathogenic roles of the varying forms of risperidone. In that aspect, it is necessary as well to monitor events associated with other atypical antipsychotics having similar pharmacologic mechanisms with risperidone, such as olanzapine, quetiapine and paliperidone.

EISSN 2475-0581